Joya T. Favreau, MD; Mina L. Ryu, MD; Glenn Braunstein, MD; Greg Orshansky, MD; Sean S. Park, MD; Gary L. Coody, RPh; Lori A. Love, MD, PhD; Tse-Ling Fong, MD
Acknowledgment: The authors thank Dr. Robert Uyeda, Dr. Mitchell Nishimoto, and Dr. Hitoshi Tomizawa, for bringing these patients to our attention and Dr. Frederick Watanabe for his superb clinical care.
Requests for Single Reprints: Joya T. Favreau, MD, Department of Internal Medicine, Cedars-Sinai Medical Center, Becker Building-120, 8700 Beverly Boulevard, Los Angeles, CA 90048; e-mail, email@example.com.
Current Author Addresses: Dr. Favreau: Department of Internal Medicine, Cedars-Sinai Medical Center, Becker Building-120, 8700 Beverly Boulevard, Los Angeles, CA 90048.
Drs. Ryu, Orshansky, and Park: Department of Internal Medicine, Cedars-Sinai Medical Center, 8700 Beverly Boulevard #5610, Los Angeles, CA 90048.
Dr. Braunstein: Division of Endocrinology, Department of Medicine, Cedars-Sinai Medical Center Center, 8700 Beverly Boulevard #2119-N, Los Angeles, CA 90048.
Mr. Coody: Food and Drug Administration, 200 C Street SW, Washington, DC 20204.
Dr. Love: Office of Regulatory Affairs, 5600 Fishers Lane, Rockville, MD 20857.
Dr. Tse-Ling Fong: Division of Gastroenterology and Liver Diseases, Department of Medicine, University of Southern California Keck School of Medicine, 1355 San Pablo Street, Los Angeles, CA 90033.
LipoKinetix (Syntrax, Cape Girardeau, Missouri) is a dietary supplement marketed for weight loss.
To describe a possible causal association between LipoKinetix and hepatotoxicity.
Outpatient clinic, tertiary care hospital, and U.S. Food and Drug Administration databases.
Routine medical and supportive care.
Clinical and laboratory evaluation.
All patients developed acute hepatotoxicity within 3 months of starting LipoKinetix. At presentation, symptoms and results of laboratory tests were characteristic of acute hepatitis. All patients recovered spontaneously after LipoKinetix use was discontinued. Three of the seven patients, including one who developed fulminant hepatic failure complicated by cerebral edema, were taking LipoKinetix alone at the time of presentation. Of the four patients who were taking multiple supplements, two resumed taking supplements other than LipoKinetix without incident.
The use of LipoKinetix may be associated with hepatotoxicity. Despite extensive evaluations, no other cause for hepatotoxicity could be identified in the seven patients studied.
Joya T. Favreau, Mina L. Ryu, Glenn Braunstein, Greg Orshansky, Sean S. Park, Gary L. Coody, et al. Severe Hepatotoxicity Associated with the Dietary Supplement LipoKinetix. Ann Intern Med. 2002;136:590–595. doi: 10.7326/0003-4819-136-8-200204160-00008
Download citation file:
Published: Ann Intern Med. 2002;136(8):590-595.
Emergency Medicine, Gastroenterology/Hepatology, Liver Disease.
Results provided by:
Copyright © 2017 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use